Texas, 2007High Wind in Texas, February 28, 2007
February 28, 2007 · NWS MAF · 2 events in 2 counties and zones
A strong upper level storm system passed to the north of the area on February 28th, tightening surface pressure gradients and combining with subsidence to produce strong winds across portions of west Texas and southeastern New Mexico.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong upper level storm system passed to the north of the area on February 28th, tightening surface pressure gradients and combining with subsidence to produce strong winds across portions of west Texas and southeastern New Mexico.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Feb 28, 3:38 AM MST, 7 hours 13 minutes earlier.
Area forecast discussion, Feb 28, 3:38 AM MST, 7 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
438 AM CST WED FEB 28 2007
.SHORT TERM...
INCREASING WINDS WILL BE THE MAIN CONCERN IN THE SHORT TERM PORTION
OF THE FORECAST. THE LATEST WV SATELLITE LOOP SHOWS AN UPPER LEVEL
TROUGH OVER THE PACIFIC NORTHWEST AND GREAT BASIN REGION. THE TROUGH
IS EXPECTED TO TRANSLATE SOUTH AND EAST INTO THE CENTRAL ROCKIES
TODAY. THIS WILL LEAD TO A TIGHTENING MID-LEVEL HEIGHT GRADIENT AND
SUBSEQUENT INCREASE IN MID-LEVEL WINDS. MEANWHILE...A SURFACE LOW
OVER SOUTHEAST CO WILL DEEPEN WITH THE APPROACHING TROUGH. THIS WILL
BRING INCREASING SURFACE WINDS TO ALL AREAS TODAY...PARTICULARLY THE
GUADALUPE MOUNTAINS...SOUTHEASTERN NEW MEXICO PLAINS...UPPER TRANS
PECOS AND DAVIS MOUNTAINS. THE HIGH WIND WARNING FOR THE MENTIONED
REGIONS WILL REMAIN INTACT TODAY GIVEN THE MOUNTAIN WAVE
SIGNATURE...TIGHT SURFACE PRESSURE GRADIENT AND STRENGTH OF THE
850MB WINDS. A WIND ADVISORY WILL ALSO REMAIN INTACT FOR THE WEST
AND NORTHWESTERN PERMIAN BASIN...SOUTHERN LEA COUNTY NEW
MEXICO...LOWER TRANS PECOS AND MARFA PLATEAU. WINDS MAY BE SLOW TO
DECREASE THIS EVENING GIVEN THE CONTINUED TIGHT SURFACE PRESSURE
GRADIENT AND THE LOCATION OF THE UPPER TROUGH. THE CURRENT FORECAST
EXPIRES THE HIGH WIND WARNING AND WIND ADVISORY AT 03Z. THE ONLY
CHANGE WE WILL MAKE IS TO EXTEND THE HIGH WIND WARNING FOR THE
GUADALUPE MOUNTAINS THROUGH 12Z GIVEN THE STRONG MOUNTAIN WAVE
SIGNATURE NOTED ON MODEL CROSS SECTIONS.
.LONG TERM...
UPPER LEVEL STORM SYSTEM WILL MOVE ACROSS THE TEXAS PANHANDLE
TONIGHT AND INTO THE MIDWEST BY 00Z FRIDAY. THE LOW AND MID LEVEL
GRADIENTS WILL REMAIN TIGHT THROUGH THURSDAY EVENING WITH 700 MB
WINDS IN THE 40 TO 50 KT RANGE FROM THE WEST. AS THE WINDS MIX DOWN
DURING THE LATE MORNING...THE WIND SPEEDS WILL INCREASE THROUGH THE
GUADALUPE MOUNTAINS WITH WIND GUSTS TO NEAR 60 MPH POSSIBLE. THE
WINDS ARE THE LAST VESTIGES OF THE UPPER TROUGH AND WILL GRADUALLY
DIMINISH DURING THE LATE AFTERNOON. THEREFORE HAVE ISSUED A HIGH
WIND WATCH FROM 18Z THURSDAY TO 00Z FRIDAY.
THE UPPER TROUGH WILL DRAG A PACIFIC COLD FRONT THROUGH THE REGION
THURSDAY COOLING TEMPERATURES BACK TO NEAR NORMAL LEVELS. ANOTHER
REINFORCING SHOT OF COLD AIR WILL MOVE INTO THE AREA EARLY SATURDAY
AS ANOTHER SHORTWAVE MOVES THROUGH THE AREA. THE PREVIOUS GFS RUN
WAS SOMEWHAT COLDER THAN THE CURRENT RUN WITH TEMPERATURE
DIFFERENCES OF UP TO 10 DEGREES...ESPECIALLY OVER THE WEEKEND AND
INTO NEXT WEEK. TEMPERATURES WERE TRENDED UP RATHER THAN LOADING
MEX MOS INTO THE GRIDS.
AN UPPER LEVEL RIDGE WILL BUILD INTO THE CWA SATURDAY AFTERNOON
BEHIND THE UPPER LEVEL DISTURBANCE. AS A RESULT TEMPERATURES WILL
WARM BACK TO ABOVE NORMAL MONDAY THROUGH WEDNESDAY. THE WEATHER
WILL REMAIN DRY THROUGH THE LONG TERM AS DRY AIR REMAINS OVER THE
REGION INTO THE FIRST OF NEXT WEEK. SOME MOISTURE INCREASE IS
INDICATED FOR WEDNESDAY.
&&
.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX 78 41 64 31 / 0 0 0 10
CARLSBAD NM 75 38 63 31 / 0 0 0 10
DRYDEN TX 82 43 71 41 / 0 0 0 10
FORT STOCKTON TX 83 42 66 39 / 0 0 0 10
GUADALUPE PASS TX 61 34 55 31 / 0 0 0 0
HOBBS NM 77 35 61 32 / 0 0 0 10
MARFA TX 72 32 59 27 / 0 0 0 0
MIDLAND INTL AIRPORT TX 77 36 63 32 / 0 0 0 10
ODESSA TX 75 38 63 33 / 0 0 0 0
WINK TX 83 38 67 34 / 0 0 0 10
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...RED FLAG WARNING FROM 11 AM THIS MORNING TO 8 PM MST THIS
EVENING FOR THE FOLLOWING ZONES...GUADALUPE MOUNTAINS
NP/LINCOLN NF/LNZ...SOUTHEAST PLAINS/BLM ROSWELL/LNZ.
FIRE WEATHER WATCH FROM 11 AM TO 5 PM MST THURSDAY FOR THE
FOLLOWING ZONES...SOUTHEAST PLAINS/BLM ROSWELL/LNZ.
HIGH WIND WARNING FROM 2 AM EARLY THIS MORNING TO 5 AM MST
THURSDAY FOR THE FOLLOWING ZONES...GUADALUPE MOUNTAINS OF
EDDY COUNTY.
HIGH WIND WATCH FROM 11 AM TO 5 PM MST THURSDAY FOR THE
FOLLOWING ZONES...GUADALUPE MOUNTAINS OF EDDY COUNTY.
WIND ADVISORY FROM 5 AM EARLY THIS MORNING TO 8 PM MST THIS
EVENING FOR THE FOLLOWING ZONES...SOUTHERN LEA COUNTY.
HIGH WIND WARNING FROM 5 AM EARLY THIS MORNING TO 8 PM MST THIS
EVENING FOR THE FOLLOWING ZONES...CENTRAL LEA COUNTY...EDDY
COUNTY PLAINS...NORTHERN LEA COUNTY.
TX...RED FLAG WARNING FROM NOON CST /11 AM MST/ TODAY TO 9 PM CST /8
PM MST/ THIS EVENING FOR THE FOLLOWING ZONES...ANDREWS...
BIG BEND AREA...BORDEN...CRANE...DAVIS/APACHE MOUNTAINS
AREA...DAWSON...ECTOR...GAINES...GLASSCOCK...GUADALUPE
MOUNTAINS...HOWARD...LOVING...MARFA PLATEAU...MARTIN...
MIDLAND...MITCHELL...PECOS...PRESIDIO VALLEY...REAGAN...
REEVES COUNTY AND UPPER TRANS PECOS...SCURRY...TERRELL...
UPTON...VAN HORN AND HIGHWAY 54 CORRIDOR...WARD...WINKLER.
FIRE WEATHER WATCH FROM 12 PM TO 6 PM CST THURSDAY FOR THE
FOLLOWING ZONES...ANDREWS...BORDEN...CRANE...DAVIS/APACHE
MOUNTAINS AREA...DAWSON...ECTOR...GAINES...GLASSCOCK...
HOWARD...LOVING...MARTIN...MIDLAND...MITCHELL...PECOS...
REAGAN...REEVES COUNTY AND UPPER TRANS PECOS...SCURRY...
TERRELL...UPTON...VAN HORN AND HIGHWAY 54 CORRIDOR...WARD...
WINKLER.
HIGH WIND WARNING FROM 2 AM EARLY THIS MORNING TO 5 AM MST
THURSDAY FOR THE FOLLOWING ZONES...GUADALUPE MOUNTAINS.
HIGH WIND WATCH FROM 11 AM TO 5 PM MST THURSDAY FOR THE
FOLLOWING ZONES...GUADALUPE MOUNTAINS.
WIND ADVISORY FROM 6 AM THIS MORNING TO 9 PM CST THIS EVENING
FOR THE FOLLOWING ZONES...ANDREWS...GAINES...LOVING...MARFA
PLATEAU...PECOS...WARD...WINKLER.
HIGH WIND WARNING FROM 6 AM THIS MORNING TO 9 PM CST THIS
EVENING FOR THE FOLLOWING ZONES...DAVIS/APACHE MOUNTAINS
AREA...REEVES COUNTY AND UPPER TRANS PECOS...VAN HORN AND
HIGHWAY 54 CORRIDOR.
&&
06/54Hazardous weather outlook, Feb 28, 3:44 AM MST, 7 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
444 AM CST WED FEB 28 2007
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-011045-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
444 AM CST WED FEB 28 2007 /344 AM MST WED FEB 28 2007/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.
.DAY ONE...TODAY AND TONIGHT
WINDY CONDITIONS CAN BE EXPECTED ACROSS THE GUADALUPE MOUNTAINS THIS
AFTERNOON AND INTO TONIGHT. WESTERLY WINDS OF 45 TO 55 MPH WITH
GUSTS TO NEAR 75 ARE POSSIBLE. STRONG WINDS CAN ALSO BE EXPECTED
OVER THE ADJACENT PLAINS. SOUTHWESTERLY WINDS OF 35 TO 45 MPH
GUSTING TO 65 MPH CAN BE EXPECTED OVER PORTIONS OF SOUTHEAST NEW
MEXICO EXTENDING INTO THE UPPER TRANS PECOS AND THE DAVIS
MOUNTAINS TODAY.
FARTHER EAST...OVER SOUTHERN LEA COUNTY AND FROM THE NORTHWESTERN
PERMIAN BASIN TO THE STOCKTON PLATEAU AND PRESIDIO COUNTY...WINDS
WILL BE FROM THE SOUTHWEST AT 25 TO 35 MPH GUSTING TO 55 MPH.
MOTORISTS...ESPECIALLY THOSE DRIVING HIGH PROFILE VEHICLES SHOULD
BE ON THE LOOKOUT FOR STRONG WINDS IN THIS AREA. USE EXTRA CAUTION
WHEN DRIVING THROUGH STRONG WINDS.
VERY LOW RELATIVE HUMIDITIES WILL ACCOMPANY WINDY CONDITIONS OVER
SOUTHWEST TEXAS AND SOUTHEAST NEW MEXICO THIS AFTERNOON. THE
COMBINATION OF RELATIVE HUMIDITIES BELOW 15 PERCENT AND 20 FOOT
WINDS IN EXCESS OF 20 MPH WILL PROMOTE FIRE GROWTH AND SPREAD.
IGNITION OF FIRES IN THESE AREAS IS STRONGLY DISCOURAGED TODAY.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
DANGEROUS FIRE WEATHER CONDITIONS ARE EXPECTED ACROSS MUCH OF
WEST TEXAS AND SOUTHEAST NEW MEXICO ON THURSDAY. STRONG WINDS WILL
COMBINE WITH VERY LOW RELATIVE HUMIDITIES TO PRODUCE CONDITIONS
FAVORABLE FOR EXPLOSIVE GROWTH AND SPREAD OF WILDFIRES. IGNITION
OF FIRES IS STRONGLY DISCOURAGED ON THURSDAY.
STRONG WINDS CAN BE EXPECTED IN THE GUADALUPE MOUNTAINS AGAIN
THURSDAY. SOUTHWESTERLY WINDS OF 35 TO 45 MPH...WITH GUSTS TO 60
MPH THROUGH THE MOUNTAINS PASSES...ARE POSSIBLE ON THURSDAY.
.SPOTTER INFORMATION STATEMENT...
THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND
High Wind, Guadalupe Mountains of Culberson County
- When
- February 28, 10:51 AM MST to 8:51 PM MST
- Where
- Guadalupe Mountains of Culberson County forecast zone
- Measured
- 77 kt (89 mph) measured gust
- Reported by
- ASOS
The Automated Surface Observing Station at Guadalupe Pass (KGDP) recorded sustained windspeeds up to 63 mph and gusts to 77 mph.|An employee at Guadalupe Mountains National Park headquarters reported a wind gust of 89 mph.|The Remote Automated Weather Station at Pinery, Texas recorded wind gusts to 65 mph.|The Remote Automated Weather Station at Guadalupe Peak (the Bowl), Texas recorded sustained windspeeds up to 44 mph with gusts to 73 mph.
High Wind, Davis / Apache Mountains Area
- When
- February 28, 2:40 PM CST to 11:59 PM CST
- Where
- Davis / Apache Mountains Area forecast zone
- Measured
- 60 kt (69 mph) measured gust
- Reported by
- Park/Forest Service
Weather equipment at Mount Locke in the Davis Mountains recorded sustained windspeeds to 47 mph and gusts to 69 mph.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flooding in Kansas, February 28, 2007$405,000 · EF4 · 20 events
- Winter Storm in North Dakota, February 28, 20072 deaths · 25 events
- Tornadoes and Flash Flooding in Missouri, February 28, 2007$112,000 · EF1 · 45 events
- Heavy Snow and Winter Weather in Washington, February 28, 20077 injured · $108,000 · 5 events
- Tornadoes and Hail in Kansas, February 28, 2007EF1 · 29 events
- Heavy Snow and Winter Weather in South Dakota, February 28, 200717 events
- High Wind in New Mexico, February 28, 200764 kt wind · 16 events
- Tornado and Hail in Florida, February 28, 2007$10,000 · EF0 · 11 events
- Heavy Snow in South Dakota, February 28, 200710 events
- Winter Storm in Wisconsin, February 28, 20078 events
- Tornadoes and Hail in Kansas, February 28, 2007EF0 · 8 events
- Winter Storm in Minnesota, February 28, 20077 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 14031, 14032.